News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Diagnostics

Question: pulmonary hypertension


 Willa - Mon Dec 11, 2006 9:57 am

I am a 56 year old female, 5'6", 120lbs. non-smoker, and I feel like I am in good health. About a year ago I had a non-related chest X-ray which showed enlargement of the cardiac silhouette.
My doctor ordered an echo. Results: estimated right ventricular systolic pressure 48 mm/Hg. reflecting pulmonary hypertension, tricuspid regurgitation, and interatrial septal aneurysm. An ECG revealed possible right ventricle hypertrophy.
The cardiologist said I should see a pulmonologist and take a baby asprin daily. The pulmonologist ordered Pulmonary Function and Blood Gas tests which were all normal.
I was sent to a doctor who specializes in pulmonary hypertension: had more blood tests and ECG which were all normal.
Recently I had a bubble echo. Results: Normal global LV systolic function. Large RV, large interatrial septal aneurysm. A small amount of contrast crossing interatrial septum consistent with PFO. Moderate pulmonary hypertension. All valves and chambers were normal except right ventricle was dilated and grade two tricuspid insufficiency. No hepatic flow reversal. Normal sinus rhythm.
I had a six minute walking test and O2 saturation during exercise was normal. SaO2 at rest 100%. SaO2 6 min. walk 97%. It should be noted I have no symptoms of PH. I exercise regularly and feel good, except for worrying about these test results.
The PH specialist tells me the only way to know if I have PH is to have a heart catherization. What should I do? I don't want to do this since I have no symptoms, and the doctor says it is up to me.
Also, how accurate are echos?
 John Kenyon, CNA - Thu Dec 28, 2006 10:56 pm

User avatar Hello Willa - This is an unusual situation, since all your vital signs seem to run contrary to the findings. There are some possible explanations, however, and most of them could be ruled in or out by means of an angiogram. For instance, there is a condition known as Right Ventricular Dysplasia, in which the wall of the RV is often paper-thin and somewhat dilated; with ARVD there is usually a family history and the patient usually complains of frequent palpitations. This would likely have shown up during your echocardiogram, although it is more difficult sometimes to get a good view of the RV using echo.

There is also the possibility of an old and unrecognized RV infarct (possibly a "silent" MI). This can cause dilation of the RV without the thinning seen in ARVD.

One other thing that could be ruled in/out via angiogram is extensive small coronary vessel disease of the RV, causing it to dilate to compensate.

If there is an actual PFO, the RV may have dilated in order to compensate as well. This is sometimes known as "remodeling" and sometimes such an abnormality has been known to more or less "fix" itself through such remodelling.

One other question arises: Have you ever used the Fen-Phen combination of drugs? It is now well established that many people who were prescribed this combination have developed PH.

Each problem requires a different therapeutic approach, so the angiogram would be a very useful. It is an invasive test that takes a day or two out of one's schedule, but since you don't have any symptoms it might actually be an ideal window of opportunity to do this, as the associated (and normally very low)risks would be far less than if you were to begin to develop symptoms.

The angiogram is certainly a personal choice for you. You might consider it if you should ever begin to experience any symptoms, and it may be that your abnormality is just a "normal" one - for you.
 Willa - Fri Dec 29, 2006 6:14 pm

Thank you for your reply AJCalhoun- I have never taken Fen-Phen or any diet drugs. But, almost 3 years ago I had a lumpectomy for breast cancer. I did not have chemo since the tumor was small and there was no lymph node involvement, but I did have radiation treatment on my right breast. A pre-surgery chest X-ray showed everything to be normal.

Could the radiation treatment be the cause of my tricuspid regurgitation and enlarged right ventricle?

The doctors I have asked could not give me a definitive answer to this question. Could the radiation damage small coronary vessels, and if so is there any remedy for this? The pulmonary hypertension specialist said that an alternative treatment for PH is l-arginine, I think it is an amino acid that can dilate blood vessels. I continue to feel fine, and have no symptoms.

Willa
 John Kenyon, CNA - Tue Jan 02, 2007 1:45 am

User avatar You are very welcome.

The long-term effects of radiation therapy are not entirely understood and can vary a great deal from one person to the next. I can well understand your doctor's not being able to give a definitive answer to your question, but given the rather random
outcomes of any cohort of subjects who have undergone RT, it seems entirely possible that this could have had some effect on underlying structures. There is, at this time, no way to know for certain, but it is within the realm of possibility. If it is the culprit then the problem may not be as serious as PH often is, as it probably would not be progressive since it may have been caused by an external factor rather than an internal one.

Given this new information and the fact that you report no symptoms, I am inclined to suspect the RT had something to do with the changes in your heart and that they will likely not progress beyond the present state. I would definitely continue to be followed and be certain that there is no progression of the condition, but as long as you otherwise feel well you probably have an unusually good outlook. I wouldn't shelve the whole issue, however, but feel strongly it should be checked semi-annually at least for now, and of course if any symptoms should develiop you should immediately bring them to the attention of your doctor.

I hope this is useful to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here